Alert archive / Wisconsin / Special Marine Warnings in 2018

Special Marine Warning 21, NWS Milwaukee, WI

August 1, 2018

NWS Milwaukee, WI issued this special marine warning at Aug 1, 2018, 2:54 PM CDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 2:54 PM CDT (19:54 UTC)
Expired
Aug 1, 2018, 3:35 PM CDT
In force
41 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Milwaukee radar (KMKX), 87 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WHUS53 KMKX 011954
SMWMKX
LMZ646-675-012045-
/O.NEW.KMKX.MA.W.0021.180801T1954Z-180801T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
254 PM CDT WED AUG 1 2018

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE MICHIGAN NEARSHORE AND OPEN WATERS TO MID LAKE WIND POINT WI
  TO WINTHROP HARBOR IL...

* UNTIL 345 PM CDT.

* AT 253 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 NM EAST OF 
  RACINE...MOVING EAST AT 15 KNOTS.  OTHER STRONG STORMS WERE OFF OF 
  KENOSHA.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER AND SMALL HAIL.

  SOURCE...RADAR.

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES.

* THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

LAT...LON 4248 8780 4255 8781 4279 8770 4278 8724
      4247 8731
TIME...MOT...LOC 1953Z 266DEG 14KT 4268 8758 

HAIL...<.75IN
WIND...>34KTS

$$

HENTZ
2 follow-up statements
039 
FZUS73 KMKX 012009
MWSMKX

Marine Weather Statement
National Weather Service Milwaukee/Sullivan WI
309 PM CDT WED AUG 1 2018

LMZ646-675-012045-
/O.CON.KMKX.MA.W.0021.000000T0000Z-180801T2045Z/
309 PM CDT WED AUG 1 2018

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 345 PM CDT...

For the following areas...
Lake Michigan nearshore and open waters to mid lake Wind Point WI TO
Winthrop Harbor IL...

At 309 PM CDT, a strong thunderstorm was located near Winthrop
Harbor, moving east at 15 knots.

HAZARD...Wind gusts 34 knots or greater and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4248 8780 4278 8760 4278 8724 4247 8731
TIME...MOT...LOC 2009Z 270DEG 15KT 4249 8769 

HAIL...<.75IN
WIND...>34KTS

$$

HENTZ
187 
FZUS73 KMKX 012035
MWSMKX

Marine Weather Statement
National Weather Service Milwaukee/Sullivan WI
335 PM CDT WED AUG 1 2018

LMZ646-675-012043-
/O.CAN.KMKX.MA.W.0021.000000T0000Z-180801T2045Z/
335 PM CDT WED AUG 1 2018

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Lake Michigan nearshore and open waters to mid lake Wind Point WI TO
Winthrop Harbor IL...

The thunderstorm has moved southeast and is over Illinois waters and 
no longer poses a significant threat to boaters in the Wisconsin 
waters. 

LAT...LON 4248 8780 4278 8760 4278 8724 4247 8731
TIME...MOT...LOC 2031Z 266DEG 14KT 4250 8756 

$$

HENTZ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special marine warning went out at Aug 1, 12:52 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 12:52 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1252 PM CDT Wed Aug 1 2018

.UPDATE...

Isolated showers and thunderstorms are developing as expected.
Increased near term PoPs along the I-43 corridor in southeast
Wisconsin where a greater concentration of showers and storms
currently exists. Expect these isolated storms to persist through
the afternoon, with the stronger cores possibly producing small
hail, gusty winds to around 40 mph, and occasional lightning.
Otherwise we're awaiting better forcing and upper support for
anything stronger this evening as the shortwave trough and cold
front approach from our northwest. Otherwise the forecast is in
good shape overall, although will make a few tweaks to raise
max temperatures by a few degrees in the southeast.

&&

.AVIATION(18Z TAFS)...

Isolated showers and thunderstorms are developing now and will
continue into early evening with prevailing VFR ceilings and
visibilities, although brief dips to MVFR or lower are possible if
a thunderstorm impacts any individual terminal. Gusty and erratic winds
are possible around these storms. Additional showers and
thunderstorms are possible late this evening towards midnight as a
cold front moves through the area. Ceilings will lower to at
least MVFR levels (possibly lower) following the frontal passage
late tonight. The low ceilings will likely persist into at least
Thursday morning.

&&

.PREV DISCUSSION... (Issued 1057 AM CDT Wed Aug 1 2018)

UPDATE...

Mid to high level cloud cover, along with a few isolated showers,
are occurring in association with an upper level trough axis now
located over our area. As this wave dampens and moves away, our
attention turns towards Minnesota and the eastern Dakotas where
the next upper wave is now evident in moisture channel imagery.
The surface reflection of this feature is a 1012 mb low pressure
center along the Wisconsin/Minnesota border and a surface cold
front extending southwestward from the low into northeast
Nebraska. A few showers and storms are developing within the
surface frontal zone, and we'll be watching for further
development as the front advances towards southern Wisconsin into
this evening. Assessing the mesoscale environment, with plenty of
sunshine we've already built over 1000 J/kg of mixed layer CAPE
across south central Wisconsin, with 0-3 km theta-E differences of
around 20 degrees Celsius. Low-level lapse rates are decent, with
modest mid-level lapse rates around 6 degrees Celsius/km. There's
no appreciable effective shear currently across the area, with
around 20 to 25 knots of 0-6 km bulk shear upstream closer towards
the upper wave. So, while first glance suggests an environment
that's at least thermodynamically favorable for a few severe
storms this evening, any storms will be battling both the lack of
appreciable shear and the increasing CIN and boundary layer
stabilization after sunset. Think any severe threat, if realized,
is most likely to come from precipitation loading within
thunderstorms, leading to a localized wind threat. Still looks
like a fairly marginal environment, and I'm in agreement with the
assessment outlined in this morning's Day 1 Convective Outlook
from the Storm Prediction Center.

Outside of the low end severe risk for this evening, we may see a
few showers and storms pop this afternoon with local forcing along
the lake breeze and from differential heating around the earlier
area of showers this morning across portions of Fond du Lac and
Sheboygan Counties. Will maintain chance to slight chance PoPs
this afternoon to account for this.

MARINE...

Weak offshore flow this morning will gradually turn onshore this
afternoon as a Lake Breeze develops. Showers and thunderstorms are
possible this afternoon into tonight, although coverage should not
be widespread. Waves will remain on the low side; averaging 1 foot
or less into Thursday.

PREV DISCUSSION... (Issued 622 AM CDT Wed Aug 1 2018)

UPDATE...

No changes other than some minor tweaks to short term hourly temps
and dewpoints.

AVIATION(12Z TAFS)...

Sct VFR cu will begin to form around mid morning, with a lake
breeze developing by mid day or early afternoon. This lake breeze
may serve as a focus for thunderstorms this afternoon, potentially
impacting KMKE and KENW.

Later this afternoon into this evening, a front will approach from
the west. Additional scattered thunderstorms are expected across
the entire area with this front from late afternoon into the
overnight hours. Behind this activity an area of sct to broken
MVFR stratus will be possible late tonight into Thursday morning.

PREV DISCUSSION... (Issued 244 AM CDT Wed Aug 1 2018)

DISCUSSION...

Today and Tonight...Forecast Confidence is Moderate...

Main concern for today and tonight will center on convective
potential. Westerly surface flow should remain weak enough today
to allow for the formation of a lake breeze by mid day, as
temperatures warm into the 80s. With dewpoints pushing the mid
60s, a few thunderstorms may develop along the lake breeze this
afternoon and evening. Strong storms aren't likely, but some
locally heavy rain will be possible, given slow storm motions.

Additional thunderstorms are expected to develop this afternoon
along a frontal boundary to our west. These storms will slowly
push east toward the area, but will be fighting the loss of
diurnal heating as they progress east. By the time that the front
moves into the region, convection will probably be in the form of
a broken line, at best. It's certainly possible that at least
parts of the area remain dry today and tonight.

What makes it into the CWA this evening will just continue to
slowly dwindle through the overnight hours. Overnight lows will
range from the low 60s west to mid to upper 60s east.

Thursday and Friday - Confidence...Medium
Lingering influence of mid level trough and surface front may
keep a few showers going in the eastern cwa, especially in the
morning. Cooler 850/925 temps build in with a brief shot of some
low level thermal troughing taking hold. Surface high shifts a bit
to the east Friday with the start of a return flow which modifies
influence of the thermal trough.

Friday night and Saturday - Confidence...Medium
main story will be building heat into the area as south/southwest
winds usher in 925 temps that will likely reach the mid 20s
celsius. Per collab with surrounding offices have elected to lean
towards the dryer look of the ECMWF and GEM this period and keep
precip chances tied to the front and approaching dynamics to our
west.

Saturday night through Monday night - Confidence...Low to Medium
The models show 500 millibar flow become more westerly with
ripples within this flow. There will also be a frontal boundary
that will serve as the focus for showers and thunderstorms from
time to time. The GFS looks a little faster on bringing this
activity into our area versus the GEM and ECMWF. the timing of
waves along an approaching frontal boundary. Looks like the focus
may be more to our north Saturday night into Sunday with some
better consensus for a more meaningful wave/frontal action coming
into play later in this period but theat's where the timing
differences come to fruition. So for now will stick with the
blended pops/temps.

Tuesday - Confidence...Medium
Some consensus for the front to be to our east with a cooler
airmass settling in and a potential showery pattern lingering for
a time.

MARINE...Quiet conditions continue across the nearshore waters,
with weak offshore flow expected early in the day, with winds
eventually becoming easterly as a lake breeze develops. Some
scattered thunderstorms are possible this afternoon into tonight,
though coverage is not expected to be especially widespread.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...SPM
Today/Tonight and Aviation/Marine...Collar
Thursday THROUGH Tuesday...Boxell
Hazardous weather outlook, Aug 1, 3:21 AM CDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
321 AM CDT Wed Aug 1 2018

WIZ046-047-051-052-056>060-062>072-020830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
321 AM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon with a better
chance of thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be more thunderstorm chances at times from Saturday
night through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-020830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
321 AM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon with a better
chance of thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be more thunderstorm chances at times from Sunday
through Monday night.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Aug 1, 1:40 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
140 PM CDT WED AUG 1 2018

WIZ066-011900-
Milwaukee-
140 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MILWAUKEE COUNTY...

At 140 PM CDT, a strong thunderstorm was located over southeastern
Milwaukee, moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Milwaukee, West Allis, Greenfield, Oak Creek, South Milwaukee,
Cudahy, Greendale, St. Francis, West Milwaukee, Milwaukee Hoan
Bridge, Shorewood, Marquette University, UW-
Milwaukee, Mitchell Park Domes, Miller Park and Maier Festival Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4291 8800 4309 8797 4309 8787 4307 8787
      4305 8789 4302 8790 4299 8788 4298 8785
      4287 8785
TIME...MOT...LOC 1840Z 277DEG 9KT 4299 8788

HENTZ
Local storm report, Aug 1, 1:59 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
159 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             1 SE SAINT FRANCIS      42.96N 87.86W
08/01/2018  E0.25 INCH       MILWAUKEE          WI   PUBLIC

            PEA SIZE HAIL IN CUDAHY.

&&

MRC
Special weather statement, Aug 1, 2:02 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
202 PM CDT WED AUG 1 2018

WIZ071-072-011915-
Racine-Kenosha-
202 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RACINE AND
NORTHEASTERN KENOSHA COUNTIES...

At 202 PM CDT, a strong thunderstorm was located near Kenosha, moving
east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant and
Elmwood Park.

LAT...LON 4269 8778 4267 8779 4267 8781 4261 8782
      4259 8781 4254 8797 4272 8794 4273 8777
TIME...MOT...LOC 1902Z 257DEG 12KT 4263 8786

HENTZ
Special weather statement, Aug 1, 2:25 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
225 PM CDT WED AUG 1 2018

WIZ071-072-011945-
Racine-Kenosha-
225 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RACINE AND EASTERN
KENOSHA COUNTIES...

At 224 PM CDT, a strong thunderstorm was located over Pleasant
Prairie, moving east at 15 mph.

Winds in excess of 30 mph, pea size hail and heavy rain are possible
with this storm.

Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant,
Bristol and Elmwood Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4262 8809 4272 8782 4266 8780 4261 8782
      4259 8781 4252 8781 4249 8780 4250 8805
TIME...MOT...LOC 1924Z 257DEG 11KT 4256 8797

HENTZ
Special weather statement, Aug 1, 2:37 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
237 PM CDT WED AUG 1 2018

WIZ071-072-012000-
Racine-Kenosha-
237 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KENOSHA COUNTY...

At 236 PM CDT, a strong thunderstorm was located near Kenosha, moving
east at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kenosha and Pleasant Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4250 8800 4268 8794 4267 8781 4263 8782
      4260 8782 4259 8781 4252 8781 4249 8780
      4249 8797
TIME...MOT...LOC 1936Z 283DEG 15KT 4258 8788

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:40 PM CDTSpecial Weather StatementMKXMilwaukee20 min
Aug 1, 2:02 PM CDTSpecial Weather StatementMKXKenosha13 min
Aug 1, 2:25 PM CDTSpecial Weather StatementMKXKenosha20 min
Aug 1, 2:37 PM CDTSpecial Weather StatementMKXKenosha23 min
Aug 1, 3:30 PM CDTSpecial Weather StatementMKXJefferson30 min
Aug 1, 4:01 PM CDTSpecial Weather StatementMKXWaukesha29 min
Aug 1, 4:15 PM CDTSpecial Weather StatementMKXWaukesha30 min
Aug 1, 4:19 PM CDTSpecial Weather StatementMKXWaukesha26 min
Aug 1, 4:21 PM CDTSpecial Weather StatementMKXGreen Lake24 min
Aug 1, 4:31 PM CDTSpecial Weather StatementMKXWaukesha14 min
Aug 1, 4:34 PM CDTSpecial Weather StatementMKXWaukesha26 min
Aug 1, 4:37 PM CDTSpecial Marine WarningMKX38 min
Aug 1, 4:49 PM CDTSpecial Weather StatementMKXMilwaukee26 min
Aug 1, 6:41 PM CDTSpecial Weather StatementMKXKenosha, Racine64 min

Nearby

Special Marine Warnings in Wisconsin, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.